Will Discontinuing the Use of Gabapentin Cause Withdrawal Symptoms?

Last Updated: July 25, 2019

Gabapentin is an anticonvulsant drug prescribed for seizures and nerve pain. People who develop physical dependence to gabapentin may experience withdrawal symptoms when they try to come off it. These symptoms can begin within 12 hours to 7 days after quitting the medication and last up to 10 days. Symptoms of gabapentin withdrawal may include nausea, dizziness, headaches, insomnia, and anxiety.
having gabapentin pills
The safest way to stop using gabapentin is to taper off the medication under the supervision of a doctor.

What Is Gabapentin?

Gabapentin (marketed under the trade names Neurontin, Gralise, and Horizant) is an anticonvulsant medication used to treat partial seizures, postherpetic neuralgia, and other types of neuropathic pain. The Horizant extended-release formulation is approved for the treatment of restless leg syndrome.1

Though gabapentin abuse is relatively uncommon, studies have documented its misuse. Gabapentin abuse most often occurs in conjunction with other drugs, such as opioids, benzodiazepines, and alcohol.2

Does Gabapentin Have a Withdrawal Syndrome?

Even those who take gabapentin as prescribed may develop some physical dependence; however, those who misuse it or abuse it recreationally may experience significant levels of dependence and withdrawal symptoms when they try to quit or slow its use. There are documented cases of withdrawal symptoms in people who took daily doses between 400mg to 8000mg for at least 3 weeks.3,4

The gabapentin withdrawal syndrome may resemble some of the symptoms of alcohol and benzodiazepine withdrawal. This similarity may be due to the fact that gabapentin and these other substances all act on gamma-aminobutyric acid, or GABA, which is an inhibitory neurotransmitter in the brain.4

The primary withdrawal symptoms associated with gabapentin use include:3,4,5,6

  • Anxiety.
  • Agitation.
  • Insomnia.
  • Fatigue.
  • Restlessness.
  • Irritability.
  • Dizziness.
  • Headache.
  • Sensitivity to light.
  • Sweating.
  • Irregular heartbeat.
  • Nausea.
  • Pain.

In addition, people who are taking gabapentin for seizures and suddenly stop taking it may experience a rebound in or increased frequency of seizure activity, including continuous, uncontrollable seizures (status epilepticus).6

Withdrawal usually occurs within 12 hours to 7 days after quitting the medication. Though a withdrawal timeline hasn’t been clearly documented, some studies have noted symptoms that last up to 10 days.7,8

Factors that can affect withdrawal include:

  • Age.
  • Dose.
  • Length of use.
  • Medical or mental health problems.
  • Concurrent use of other drugs or alcohol.

 In some cases, individuals who are at risk of or are already displaying severe withdrawal symptoms may require intensive inpatient monitoring and medical withdrawal management if complications arise.

Experts recommend gradually smaller doses of gabapentin to safely and comfortably wean a person off the medication. Such tapering schedules are commonly used with medications like gabapentin that have the potential to produce adverse withdrawal effects when being discontinued.

Gabapentin use can be phased out over a period of one week, but the exact schedule will depend on the person’s particular situation. Slower tapers may allow for a safer discontinuation of the drug. Experts recommend reducing the daily dose at a maximum rate of 300mg every 4 days.9

More on Withdrawal & Timelines

Why Do Gabapentin Withdrawal Symptoms Occur?

As the drug’s mechanism of action remains somewhat unclear, the phenomenon of gabapentin withdrawal is also not entirely understood. Still, the presence of withdrawal symptoms in users suggests the development of physical dependence in those who take the medication over time.

With regular use, a person’s body adapts to and essentially begins to expect a substance to be present and will rely on it to function normally.

Certain medications and illicit drugs may lead to the development of physical dependence in people who use them for more than a few weeks. With regular use, a person’s body adapts to and essentially begins to expect a substance to be present and will rely on it to function normally. When a dependent person stops taking the drug or significantly reduces the amount of the drug they have been using on a regular basis, they will likely soon experience the onset of withdrawal.

Dependence often develops in tandem with tolerance, in which a person’s system does not respond to the drug in the same way it did before. The person must take higher and higher doses to achieve the effect they experienced when they first started using.

Physiological dependence is often mistakably confused with addiction. But the two are not the same thing. For instance, a person using a medication to treat a chronic condition may develop some physical dependence on the drug. But if they continue to safely use the drug according to its prescribed purposes and under the supervision of their doctor and do not display other signs of compulsive misuse, they would not be considered to be addicted to it. Addiction involves a compulsion to seek out the drug and use it, with such drug use negatively interfering with other areas of the person’s life.

Significant dependence is more likely to develop in people who intentionally misuse or use gabapentin recreationally. However, maladaptive patterns of gabapentin abuse may also develop in people who initially were prescribed the drug but began to misuse it. If you or someone you care about is abusing the drug, speak with your doctor or seek out the help of rehabilitation program or addiction professional.

Sources

[1]. University of Michigan Medicine. (2017). Gabapentin.

[2]. Smith, R., Havens, J., and Walsh, S. (2016). Gabapentin misuse, abuse, and diversion: A systematic review. Addiction, 111(7), 1160-1174.

[3]. See, S., Hendriks, E. & Hsiung, L. (2011). Akathisia Induced by Gabapentin Withdrawal. Annals of Pharmacotherapy45(6), e31.

[4]. Yesil, B., and Elbozan, B. (2016). Gabapentin withdrawal in a depressed patient: A case reportAnatolian Journal of Psychiatry, 17(3), 61-63.

[5]. Hellwig, T.R., Hammerquist, R. & Termaat, J. (2010). Withdrawal symptoms after Gabapentin discontinuation. American Journal of Health-System Pharmacy67(11), 910-912.

[6]. Food and Drug Administration. (2011). Neurontin.

[7]. Tran, K.T., Hranicky, D., Lark, T., and Jacob, N.J. (2005). Gabapentin withdrawal syndrome in the presence of a taperBipolar Disorders, 7(3), 302-304.

[8]. Mersfelder, T.L., and Nichols, W.H. (2016). Gabapentin: Abuse, Dependence, and WithdrawalAnnals of Pharmacotherapy, 50(3), 229-233.

[9]. Hull & East Riding Prescribing Committee. (2016). Guidelines for the Prescribing of: The Initiation, Management and Discontinuation of Pregabalin and Gabapentin prescribing for neuropathic pain in Primary Care.

Last Updated on July 25, 2019
Share
About the editor
Dan Wagener
american addiction centers photo
Dan Wagener is a Senior Web Content Editor at American Addiction Centers.